Neuropsychiatric adverse events of chloroquine: a real-world pharmacovigilance study using the FDA Adverse Event Reporting System (FAERS) database.
Biosci Trends. 2020 May 21;14(2):139-143
Authors: Sato K, Mano T, Iwata A, Toda T
In late March and early April 2020, the antimalarial drug, chloroquine, has been approved as an emergency treatment for the coronavirus disease 2019 (COVID-19) in the United States and in Europe. Although infrequent, neuropsychiatric symptoms have been reported in patients who received chloroquine for the treatment of malaria or autoimmune diseases. In this study, aiming to investigate these adverse events (AEs) using a large self-reporting database, we conducted a disproportionality analysis for the detection of neuropsychiatric AE signals associated with the use of chloroquine (or hydroxychloroquine), reported to FDA Adverse Event Reporting System (FAERS) database between the fourth quarter of 2012 and the fourth quarter of 2019. We included 2,389,474 AE cases, among which 520 cases developed neuropsychiatric AE following the use of chloroquine. Adjusted reporting odds ratio (ROR) for the development of each of the neuropsychiatric AEs following the use of chloroquine was calculated using a multilevel model: exposure to chloroquine was associated with a statistically significant high reporting of amnesia, delirium, hallucinations, depression, and loss of consciousness, (lower 95% confidence interval of the adjusted ROR > 1), although the degree of increase in their ROR was limited. There was no statistically significant high reporting of any other neuropsychiatric AE, including suicide, psychosis, confusion, and agitation. Current pharmacovigilance study results did not suggest any potential link between the use of chloroquine and an increased risk of suicide, psychosis, confusion, and agitation, which would be informative during the emergency use of chloroquine for the treatment of COVID-19.
PMID: 32321905 [PubMed - indexed for MEDLINE]